Texas, 2016

High Wind in Texas, December 25, 2016

December 25, 2016 · NWS MAF · 4 events in 1 county or zone

An upper level storm system intensified over the Rocky Mountains and resulted in strong winds across the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system intensified over the Rocky Mountains and resulted in strong winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 25, 3:11 AM MST, 1 minute earlier.

Area forecast discussion, Dec 25, 3:11 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 AM CST Sun Dec 25 2016

.DISCUSSION...
Upper trough passing over the Great Basin early this morning.  This
trough will quickly lift NE passing over the Rockies later in the
day reaching the plains tonight and on to the Canadian border by
early Monday.  Another cut off low off the CA coast today and spin
around the Pacific the next few days before coming ashore late in
the week.

This morning have low clouds over the eastern half of the area. Its
unusually humid this morning for late December with good low level
moisture in place.  Have dewpts in the mid to high 50s to around 60
flowing into the area on a gusty south wind. This has kept overnight
temps elevated.  Have strong wind aloft and a deep surface low below
1000mb over Eastern CO producing windy conditions this morning. Much
of the area pushing the 25 to 30 mph sustained range with gusts
higher. Will continue the High Wind Warning Guadalupe Mtns in effect
through the day and add a Wind Advisory for the Van Horn/Hwy 54...
Eddy Co... Lea and Gaines county.

A Pacific front will blow through the area this morning and will
swing the wind around to the west with gusty conditions continuing
behind it. This will push out the moisture out of the area.  Did add
patchy blowing dust this afternoon to the area with the wind
advisory but the dusty conditions may spill over to surrounding
areas.

Temperatures will be warmer than usual for December with highs
mainly in the 60s.  Another front moves into the area Thursday with
highs in the 40s and 50s but quickly recovers.  Lows generally above
freezing.

Do have some low pops in the forecast this morning for the east
ahead of the front.  Also have a little precip creep up over the SE
part of the area on Tuesday but chances really increase Thursday
night and Friday ahead of a shortwave.  For now keeping all the
precip as liquid.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  36  64  36 /  20   0   0  10
Carlsbad                       57  30  61  32 /   0   0   0   0
Dryden                         73  46  69  50 /  10   0   0  10
Fort Stockton                  65  37  64  41 /   0   0   0   0
Guadalupe Pass                 46  30  55  36 /   0   0   0   0
Hobbs                          55  30  61  31 /   0   0   0   0
Marfa                          59  25  62  28 /   0   0   0   0
Midland Intl Airport           61  35  63  37 /  10   0   0  10
Odessa                         61  35  63  37 /  10   0   0  10
Wink                           62  31  64  33 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County.

TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains.

     Wind Advisory until 6 PM CST /5 PM MST/ this evening for Gaines-
     Van Horn and Highway 54 Corridor.

&&

29/72
Hazardous weather outlook, Dec 24, 1:02 PM MST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST SAT DEC 24 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CST SAT DEC 24 2016 /102 PM MST SAT DEC 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING WILL BE IN EFFECT FOR THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO BEGINNING AT 11 PM MST
TONIGHT. WEST WINDS OF 35 TO 55 MPH WITH GUSTS 60 TO 70 MPH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING FOR SOUTHEASTERN NEW MEXICO AND WEST TEXAS
WILL REMAIN IN EFFECT THROUGH 11 PM MST CHRISTMAS NIGHT. IN
ADDITION...GUSTY WINDS WILL AFFECT AREAS AROUND THE GUADALUPE
MOUNTAINS DURING CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 25, 3:12 AM MST to 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
December 25, 7:38 AM MST to 7:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 25, 10:51 AM MST to 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
December 25, 10:52 AM MST to 6:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666308, 666305, 666307, 666306.